Utah, 2021High Wind in Utah, March 20, 2021
March 20, 2021 · NWS SLC · 2 events in 2 counties and zones
A strong cold front brought high winds to the mountains of northern Utah.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front brought high winds to the mountains of northern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 20, 9:36 AM MST, 24 minutes earlier.
Area forecast discussion, Mar 20, 9:36 AM MST, 24 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1036 AM MDT Sat Mar 20 2021
.SYNOPSIS...A cold front will move through the area this morning
into this afternoon. Unsettled weather will continue through the
region into early next week.
&&
.UPDATE...Latest surface obs place the current location of the
surface cold front on a line from Payson to Delta this morning,
but this front continues to steadily surge south at the time of
this writing. Upstream of this surface front the frontal precip
lags and is oriented along the near H7 baroclinicity which is
tightest from the Salt Lake Metro area north to Tremonton. Have
noted moderate rates within this band already this morning, with
surface vis in valley rain hovering between 2-5 miles, while the
mountains are seeing moderate to heavy snow and lower visibilities.
Current snow levels are roughly 6kft in the central Wasatch
Front, 5.5kft further to north, but remain forecast to fall to
bench levels this afternoon as additional CAA and evaporative
cooling becomes more pronounced.
Really no changes to the forecast regarding frontal progression
and coverage of precip today. Did however fine tune QPF along the
Wasatch Front (raised a skosh), and modified weather grids to
indicate stratiform precip along the baroclinic zone, with showers
ahead/behind. Adjusted slight chance thunderstorm mention along
the frontal boundary this afternoon given latest thin CAPE
placement in Hi-res CAMs.
Also fine tuned forecast for tonight along much of the I-15
corridor from roughly Beaver north to KSLC after an initial view
of available 12z guidance and latest trends in guidance over the
last few runs. Maintenance of snow showers this evening is
looking more likely across this zone as a short wave and
associated vort lobe currently located over western Nevada
translates east across the area. Will be looking at this more
closely through the shift today however.
No headline changes this update. Previous discussion below...
&&
.PREVIOUS DISCUSSION...Early morning analysis clearly indicates a
precipitation band near the Idaho/Nevada/Utah triple point border
region. Moderate precipitation is occurring in this area, though
snow levels remain relatively high. A longwave trough is currently
located across the West with upper level ridging in place across
the Plains.
Surface analysis identifies a pre-frontal trough across northern
Utah which has transitioned winds to the northwest from roughly
Ogden north. The true cold front appears to be located near the
previously mentioned band of precipitation. South of this front, a
nearly balmy night for mid-March continues, with temperatures
remain in the upper 50s to low 60s across the remainder of the
Wasatch Front.
A large preponderance of the available model guidance shift the
front south and east as the strengthening trough shifts eastward
across Utah. The front will reach the central Wasatch Front by
15-17Z or so, corresponding to a period of frontogenesis. High res
guidance supports a significant uptick in precipitation intensity
across northern Utah near and behind the front through evening.
Depending on your point of view, unfortunately or fortunately,
snow levels will remain near benches at best across the northern
Utah valleys, briefly lowering in periods of high precipitation
intensity. Given steep lapse rates and previously mentioned
frontogenesis, a few lightning strikes are possible from roughly
Salt Lake City southward late this morning through late this
afternoon. The Storm Prediction Center has outlined a general
thunder area to correspond to this threat.
By and large the biggest impact from this system will be snow,
heavy at times, across higher elevation routes through northern
Utah. This will include Sardine Canyon, Logan Canyon, Parleys
Summit and the Cottonwood Canyons. If traveling these routes, be
prepared for very heavy snow and likely traction restrictions. A
winter weather advisory remains in effect for the northern Utah
mountains.
Gusty winds are also expected south of the front across portions
of southern and southeastern Utah this afternoon and evening.
A wind advisory remains in effect for gusts up to 45 mph. This
includes Lake Powell...where rough conditions can be expected.
Precipitation will become more showery in nature this evening into
tonight. Given the cold 700mb temperatures and a Great Salt Lake
temperature near 45F, a small chance of lake enhanced showers is
expected over night Saturday into Sunday morning. Right now,
chances are relatively low, with local studies indicating around a
10% chance. This is something the day shift can monitor...as these
forecasts are largely predicated on sufficient low-level moisture
in this scenario and lake/land convergence.
Expect showers to redevelop Sunday afternoon across portions of
the state with minimal accumulation potential.
The next system will begin to dig into the Interior West Monday
into Tuesday. Model guidance appears to be in relatively good
agreement with this system, bringing another round of potential
(though light) accumulation to much of the state through early
Tuesday.
As our next cold trough continues to push through the region
early Tuesday, the coldest air associated with the trough will
remain upstream at the beginning of the extended forecast period.
With this in mind, ongoing precipitation will likely intensify
through the mid- morning hours as the associated H7 frontal
boundary charges across the eastern Great Basin and cooling mid-
levels help to destabilize the environment. While decreasing H5
temperatures look to linger overhead and bring light showers to
the high terrain, the current suite of deterministic guidance is
supportive of maintaining the heaviest precip along the more
pronounced H7 frontal boundary. Areas from about KPVU to KCDC are
likely to see the best chances of heavier precip given recent
model trends, but will need to watch this as we move closer to the
event and higher res models key into the details.
Any ongoing precipitation associated with this trough will likely
come to an end overnight Tuesday into Wednesday as warming
temperatures aloft help to stabilize the environment. Dry
conditions are anticipated to prevail through much of Wednesday
and the first half of Thursday, however, unsettled weather is
expected to return as ensembles are in good agreement of another
trough digging into the region through the second half of
Thursday. A bit of spread exists among ensemble members in regards
to the onset time of precipitation, however, an overwhelming
majority of members do support at least some precip along the
Wasatch Front. Best timing for precipitation onset is currently
early Thursday afternoon, but there is considerable uncertainty
associated with this timing. Something to watch going forward.
Ensembles don't appear in any rush to move this trough out of the
region, so anticipating at least some light mountain showers on
Friday and Saturday as instability lingers overhead.
Lastly, with a largely trough dominated long term forecast
period, cooler temperatures aloft will likely allow temperatures
to remain at, or just below, seasonal averages. Hints of ridging
and warmer temperatures exist past the long term forecast period,
but no promises.
&&
.AVIATION...At the SLC terminal...MVFR conditions are expected to
prevail in rain for much of the day, though there will be some
periods of low-end VFR conditions in lighter periods of rain by the
early afternoon. There is a 20 percent chance of brief IFR
conditions through the late morning in heavier rain. Northwest winds
will continue through the daytime hours.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Wind Advisory until 9 PM MDT this evening for UTZ013-020-021.
Winter Weather Advisory until 9 PM MDT this evening for
UTZ007>009.
WY...None.
&&
UPDATE/AVIATION...Merrill/Traphagan
PREVIOUS DISCUSSION...Kruse/Webber
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Mar 20, 2:22 AM MST, 7 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
322 AM MDT Sat Mar 20 2021
UTZ001>016-019>021-517-518-WYZ021-211300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
322 AM MDT Sat Mar 20 2021
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...Today and Tonight
Snow, heavy at times will bring widespread winter driving
conditions to portions of the northern Utah mountains this morning
into this afternoon. This includes Logan Canyon, Sardine Canyon,
Parleys Summit, and the Cottonwood Canyons. Those planning travel
across higher elevation routes should be prepared for traction
restrictions.
Gusty winds are expected across portions of southern and
southeastern Utah this afternoon and evening. These winds may
cause blowing dust and reduced visibility as well as rough
conditions on area lakes including Lake Powell.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Winter driving conditions will be possible Sunday across portions
of the northern and central mountains.
The next storm system may bring another round of accumulating snow
to the state Monday into Tuesday. Continue to monitor forecasts
for additional information.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
High Wind, Western Uinta Mountains
- When
- March 20, 10:00 AM MST to 6:00 PM MST
- Where
- Western Uinta Mountains forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Mesonet
The Lofty Lake Peak sensor recorded a peak wind gust of 77 mph. Other peak wind gusts recorded included 66 mph by the Windy Peak sensor and 62 mph by the Chepeta sensor.
High Wind, Wasatch Mountains I-80 North
- When
- March 20, 11:00 AM MST to 12:00 PM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Mesonet
A peak wind gust of 76 mph was recorded by the Ogden Peak sensor.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Puerto Rico, March 20 to 21, 202111 events
- High Wind in California, March 20, 202156 kt wind · 3 events
- Flooding in Indiana, March 20 to 27, 20212 events
- Strong Wind in Florida, March 20, 2021$2,000 · 2 events
- Winter Storm and Heavy Snow in Alaska, March 20 to 21, 20212 events
- Winter Weather in Colorado, March 20 to 21, 20212 events
- High Wind in Wyoming, March 20, 20211 event
- High Wind in Colorado, March 20, 202168 kt wind · 1 event
- Wildfire in Texas, March 20 to 21, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 941783, 941781.